Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Blacksburg, VA

May 28, 20104 counties in North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 28, 2010, 8:04 PM EDT for 4 counties in North Carolina; Patrick County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2010, 8:04 PM EDT (00:04 UTC)
Expired
May 29, 2010, 1:34 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:23 PM EDTFLASH FLOOD2 Wsw Mount Airy, NCINTERSECTION OF TOAST RD AND RED BRUSH RD UNDERWATER AND IMPASSABLE...FLOODING FROM CREEK.
May 28, 8:25 PM EDTFLASH FLOOD4 S Mount Airy, NCPARK DRIVE AT I74 OVERPASS FLOODED AND CLOSED.
May 28, 8:30 PM EDTFLASH FLOOD4 Ssw Mount Airy, NC162 SILOAM RD CLOSED DUE TO 6 INCHES OF WATER FLOWING OVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WGUS51 KRNK 290004
FFWRNK
NCC169-171-193-197-VAC141-290600-
/O.NEW.KRNK.FF.W.0040.100529T0004Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  EAST CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 200 AM EDT.

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER THE 
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANGING
  ROCK STATE PARK...PILOT MOUNTAIN STATE PARK...CRITZ...SILOAM...
  ROCKFORD...PILOT MOUNTAIN...CRUTCHFIELD...WALNUT COVE...VADE
  MECUM...SANDY RIDGE...PRESTONVILLE...PINNACLE...MEADOWS...KING...
  GERMANTON...FRANCISCO...DANBURY...CAPELLA...LAWSONVILLE...WINDY
  GAP...YADKINVILLE...SWANCREEK...SHACKTOWN...NEBO...LONE HICKORY...
  HUNTSVILLE...ENON...EAST BEND...COURTNEY...BUCK SHOALS...BROOKS   
  CROSSROADS...MOUNT AIRY AND BOONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3605 8106 3616 8111 3656 8070 3656 8062
      3662 8057 3672 8010 3626 8012 3625 8046
      3613 8045 3609 8050 3605 8052

$$

JJ
4 follow-up statements
591 
WGUS71 KRNK 290058
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT FRI MAY 28 2010

NCC169-171-193-197-VAC141-290600-
/O.CON.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-WILKES NC-STOKES NC-SURRY NC-PATRICK VA-
858 PM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHERN PATRICK...SURRY...STOKES...EASTERN WILKES AND YADKIN
COUNTIES...

AT 849 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL SPREADING SLOWLY EASTWARD INTO STOKES COUNTY. 
RAINFALL RATES WERE DECREASING ACROSS YADKIN...SURRY AND SOUTHERN 
PATRICK COUNTIES...BUT RUNOFF FROM HEAVY RAIN EARLIER MAY STILL 
CAUSE FLASH FLOODING ON AREA CREEKS AND STREAMS. 

LOCAL LAW ENFORCEMENT OFFICIALS IN SURRY COUNTY REPORTED ROADS 
CLOSED IN THE MOUNT AIRY AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STATE ROAD...
HANGING ROCK STATE PARK...STUART...CRITZ...ARARAT...WOODVILLE...
WESTFIELD...TOAST...PINE RIDGE...PILOT MOUNTAIN...MOUNTAIN PARK...
MOUNT AIRY...LEVEL CROSS...FLAT ROCK...FAIRVIEW...DOBSON...BOTTOM...
WHITE PLAINS...VADE MECUM...SANDY RIDGE...PRESTONVILLE...PINNACLE...
MEADOWS...FRANCISCO...DANBURY...COLLINSTOWN...CAPELLA AND LAWSONVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3605 8106 3616 8111 3656 8070 3656 8062
      3662 8057 3672 8010 3626 8012 3625 8046
      3613 8045 3609 8050 3605 8052

$$

JJ
264 
WGUS71 KRNK 290205
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT FRI MAY 28 2010

NCC193-290212-
/O.CAN.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1005 PM EDT FRI MAY 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN WILKES
COUNTY...

LAT...LON 3607 8087 3636 8086 3656 8070 3656 8062
      3662 8057 3672 8010 3626 8012 3625 8046
      3613 8045 3605 8052

$$

NCC169-171-197-VAC141-290600-
/O.CON.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-STOKES NC-SURRY NC-PATRICK VA-
1005 PM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHERN PATRICK...SURRY...STOKES AND YADKIN COUNTIES...

AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL WAS BEGINNING TO TAPER OFF IN THE WARNED AREA. 
HOWEVER...RADAR ESTIMATES THAT 2 TO 3 INCHES FELL IN AROUND AN HOUR 
IN SOME LOCATIONS. RUNOFF FROM THIS HEAVY RAIN MAY STILL CAUSE 
FLOODING ON AREA CREEKS AND STREAMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANGING ROCK
STATE PARK...STUART...CRITZ...ARARAT...WOODVILLE...WESTFIELD...
TOAST...PINE RIDGE...PILOT MOUNTAIN...MOUNT AIRY...LEVEL CROSS...FLAT
ROCK...FAIRVIEW...DOBSON...WHITE PLAINS...VADE MECUM...SANDY RIDGE...
PRESTONVILLE...PINNACLE...MEADOWS...FRANCISCO...DANBURY...
COLLINSTOWN...CAPELLA AND LAWSONVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3607 8087 3636 8086 3656 8070 3656 8062
      3662 8057 3672 8010 3626 8012 3625 8046
      3613 8045 3605 8052

$$

JJ
146 
WGUS71 KRNK 290353
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 PM EDT FRI MAY 28 2010

NCC171-197-VAC141-290358-
/O.CAN.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-SURRY NC-PATRICK VA-
1153 PM EDT FRI MAY 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN PATRICK...
SURRY AND YADKIN COUNTIES...

HEAVY RAIN HAS ENDED OVER PATRICK...SURRY AND YADKIN COUNTIES. 
FLOODING THAT WAS REPORTED EARLIER IN SURRY COUNTY IN THE MOUNT AIRY 
AREA HAS RECEDED. NO FLOODING WAS REPORTED IN SOUTHERN PATRICK 
COUNTY OR YADKIN COUNTY.  

LAT...LON 3630 8045 3655 8043 3655 8011 3626 8012
      3626 8045

$$

NCC169-290600-
/O.CON.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-
1153 PM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
STOKES COUNTY...

AT 1140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUED IN SHOWERS MOVING 
ACROSS STOKES COUNTY. SOME FLOODING WAS REPORTED EARLIER IN THE TOWN 
OF DANBURY. RAINFALL WILL BE TAPERING OFF BY 100 AM IN STOKES 
COUNTY.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANGING ROCK
STATE PARK...VADE MECUM...SANDY RIDGE...PRESTONVILLE...MEADOWS...
FRANCISCO...DANBURY...COLLINSTOWN...CAPELLA AND LAWSONVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3630 8045 3655 8043 3655 8011 3626 8012
      3626 8045

$$

JJ
468 
WGUS71 KRNK 290534
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 AM EDT SAT MAY 29 2010

NCC169-290540-
/O.CAN.KRNK.FF.W.0040.000000T0000Z-100529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOKES NC-
134 AM EDT SAT MAY 29 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR STOKES COUNTY...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAD MOVED OUT OF STOKES COUNTY. NO ADDITIONAL SIGNIFICANT 
RAINFALL IS EXPECTED OVER THE AREA FOR THE REST OF THE NIGHT. 
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3630 8045 3655 8043 3655 8011 3626 8012
      3626 8045

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 7:43 PM EDT, 21 minutes earlier.

Area forecast discussion, May 28, 7:43 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI MAY 28 2010

.SYNOPSIS...
SURFACE FRONT HAS STALLED ALONG MOUNTAINS AND WILL BE THE
FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. NO
SIGNIFICANT AIRMASS HAS TAKEN PLACE SO TEMPERATURES SHOULD REMAIN
MILD.

&&

.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS HAVE MOVED SOUTHEAST ACROSS THE BLUE RIDGE AND IS
HEADED TOWARD SOUTHSIDE VIRGINIA. THE SEVERE AND FLASH FLOODING
POTENTIAL CONTINUES INTO THE LATE EVENING HOURS FOR THIS AREA. THE
MOVEMENT OF THE STORMS CONTINUE TO BE SLOW MOVING WITH THE WEAK
STEERING FLOW.

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND WEST OF THE MOUNTAINS
INTO TONIGHT FOR EXCESSIVE RAINFALL. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT PRIMARILY WEST OF THE BLUE RIDGE UNTIL 9PM THIS
EVENING FOR STORMS WHICH MAY PRODUCE LARGE HAIL OR A LOCALIZED
DOWNBURST OF WIND.

BACKDOOR SURFACE FRONT WHICH MOVED THROUGH THE EASTERN CWA EARLY
FRIDAY MORNING HAS ALIGNED N-S ALONG THE SPINE OF THE
APPALACHIANS. AREAS EAST OF THE BLUE RIDGE REMAINED CAPPED THROUGH
THE AFTERNOON WITH PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT ALONG
THE SPINE OF THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV INTO
THE ERN TN MTNS. AS WE PROGRESS THROUGH THE EVENING...THINK THE
CAP TO THE EAST WILL WEAKEN AND STORMS WILL BEGIN TO PROPAGATE
AND DEVELOP INTO THE FOOTHILLS AND PIEDMONT. THIS WILL HAPPEN THE
QUICKEST OVER THE NRN CWA WHERE THE UPPER LEVEL WINDS ARE OUT OF
THE NW. FLOW IN THE SOUTHERN CWA IS MUCH WEAKER SO IT MAY BE LATE
IN THE EVENING B4 ACTIVITY GETS GOING THERE.

OPPORTUNITY FOR 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE
STORMS WITH LOCALIZED 3 INCH AMOUNTS. LACK OF STEERING WIND
SUGGEST SEVERE THREAT WILL BE MAINLY FROM PULSE TYPE STORMS AS
OPPOSED TO ANYTHING ORGANIZED. MOST OF THE SHOWER ACTIVITY WILL
OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER THE LOSS OF
DAYTIME HEATING.

THE SURFACE FRONT BROUGHT VERY LITTLE CHANGE IN AIRMASS...MAINLY A
WIND SHIFT. WITH NO CHANGE IN DEWPOINT...TEMPERATURES SHOULD REMAINING
ELEVATED THROUGH THE OVERNIGHT...LOWS MAINLY IN THE 60S. LACK OF
SUBSTANTIAL CHANGE IN AIRMASS ALSO SUGGESTS TEMPS SATURDAY WILL BE
JUST AS WARM...READINGS IN THE 70S/80S. FORECAST LAPSE RATES DON'T
LOOK AS STEEP ON SATURDAY...BUT BASED ON LINGERING MOISTURE THINK
THERE IS STILL A GOOD CHC OF SCATTERED AFTERNOON SHRA/TSRA...ESP
OVER THE MTNS WHERE OROGRAPHIC FORCING WILL ACT AS A LIFTING MECHANISM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD INTO THE
AREA SATURDAY NIGHT...WHICH WILL RESULT IN DECREASING POPS THROUGH
THROUGH SUNDAY NIGHT. HOWEVER...DIFFERENTIAL HEATING IN THE
AFTERNOON SUNDAY MAY CONTRIBUTE TO AN ISOLATED SHOWER/THUNDERSTORM.

THE RIDGE OVERHEAD AND DIMINISHING CLOUD COVER WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE MID TO UPPER 80S SUNDAY ACROSS THE
FORECAST AREA. THIS CONTINUES TO LOOK LIKE THE WARMEST DAY OF THE
PERIOD. TEMPERATURES THROUGH MONDAY NIGHT WILL BE ABOVE SEASONAL
NORMS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PROGRESSING TOWARD THE
AREA TUESDAY INTO WEDNESDAY. THIS FEATURE WILL ALLOW FOR INCREASING
SHOWERS/THUNDERSTORMS DURING THIS TIME PERIOD. HIGH PRESSURE THEN
BUILDS BACK INTO THE AREA BRIEFLY BEFORE A COLD FRONT APPROACHES THE
REGION FROM THE WEST BY LATE WEEK.

TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE LONG TERM.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL PROPAGATE SOUTHEAST INTO THE FOOTHILLS
AND PIEDMONT DURING THE LATE EVENING. AFTER LOSS OF HEATING...TSRA
SHOULD WEAKEN WITH AREAS OF FOG AND STRATUS DEVELOPING FOR THE
LATE NIGHT AND EARLY MORNING SATURDAY. UNCERTAIN AS TO WHETHER
DENSE FOG WILL BE ABLE TO FORM...PRODUCING LIFR/IFR
CONDITIONS...BUT CONFIDENCE IS HIGHEST IN THE MOUNTAIN VALLEYS
WHERE CURRENT RAINFALL IS OCCURRING AND THE BOUNDARY LAYER WILL BE
SATURATED. THINK AT LEAST MVFR CONDITIONS WILL DEVELOP EAST OF THE
MTNS WITH LIGHT FOG POSSIBLE SATURDAY MORNING.

AREAS OF MVFR/IFR CONDITIONS EXPECTED TO START OFF THE DAY SATURDAY
THEN TRANSITION INTO VFR CONDITIONS FOR THE AFTERNOON. SCT
SHRA/TSRA WILL FORM OVER THE MTNS...PRIMARILY AFTER 18 UTC WITH
LCL MVFR/IFR CONDITIONS WITHIN THE VCNTY OF THE SHOWER ACTIVITY.
CONVECTIVE THREAT WILL LINGER PRIMARILY THROUGH THE PEAK HEATING
HOURS.

HIGH PRESSURE AND SOMEWHAT DRIER WEATHER WILL ARRIVE ON
SUNDAY...WITH MAINLY VFR CONDITIONS EXPECTED FOR SUNDAY AND MONDAY.
CAN'T RULE OUT WIDELY SCT TSRA IN THE MTNS...BUT NOTHING
ORGANIZED. A COLD FRONT MAY BRING SUBVFR CONDITIONS TUESDAY AND
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR VAZ007-009>020-
     022>024-032>035-043>047.
NC...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PM/REB
SHORT TERM...REB
LONG TERM...REB
AVIATION...PM/REB
Hazardous weather outlook, May 28, 12:01 PM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 28 2010

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-
291615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
1201 PM EDT FRI MAY 28 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES
DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

NCZ003>006-019-020-VAZ058-059-291615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
1201 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE
HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.

In the hours before

Local storm report, May 28, 7:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 SSE BLACKSBURG        37.22N 80.41W
05/28/2010                   MONTGOMERY         VA   LAW ENFORCEMENT

            LARGE TREE DOWN BLOWN DOWN ON A POWER LINE ON DRAPER
            ROAD.

&&

HYSELL
Special weather statement, May 28, 7:05 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI MAY 28 2010

NCZ003-004-019-020-290000-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
705 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS WILL AFFECT STOKES...SURRY...WILKES AND
YADKIN COUNTIES...

AT 700 PM EDT...STRONG THUNDERSTORMS WERE MOVING NORTH FROM WESTERN
NORTH CAROLINA.  ADDITIONAL STORMS WHERE DRIFTING SOUTH FROM
VIRGINIA. THESES STORMS WILL LIKELY MERGE OVER NORTHWEST NORTH
CAROLINA BETWEEN NOW AND 9:00 PM THIS EVENING...EFFECTING
YADKINVILLE...WILKESBORO...MOUNT AIRY...AND DANBURY.

WHEN THESE STORMS MERGE...VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

PLEASE STAY TUNED NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
FUTURE FORECAST UPDATES AND WARNINGS.

LAT...LON 3603 8138 3638 8103 3637 8098 3641 8095
      3645 8096 3655 8086 3654 8003 3625 8003
      3625 8045 3612 8044 3609 8050 3600 8135
Local storm report, May 28, 7:06 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     2 SSW CHRISTIANSBURG    37.12N 80.42W
05/28/2010                   MONTGOMERY         VA   NWS EMPLOYEE

            THIRTY FOOT BRADFORD PEAR TREE SNAPPED BY THUNDERSTORM
            WINDS AT AUBURN DRIVE.

&&

HYSELL
Local storm report, May 28, 7:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      1 NE SWEET SPRINGS      37.64N 80.24W
05/28/2010                   ALLEGHANY          VA   LAW ENFORCEMENT

            ALLEGHANY COUNTY DISPATCH REPORTED WATER FLOWING THROUGH
            THREE HOMES ON STONE ROAD.

&&

HYSELL
Local storm report, May 28, 7:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 ESE COLLIERSTOWN      37.75N 79.54W
05/28/2010  E0.88 INCH       ROCKBRIDGE         VA   PUBLIC

            HAIL FELL AT CLUSTER LANE.

&&

HYSELL
Local storm report, May 28, 8:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 ESE COLLIERSTOWN      37.76N 79.54W
05/28/2010  E1.00 INCH       ROCKBRIDGE         VA   PUBLIC

            HAIL AS LARGE AS QUARTER SIZE COVERED THE GROUND SIX
            INCHES DEEP ON MURAT ROAD.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:17 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin43 min
May 28, 8:30 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham90 min
May 28, 8:37 PM EDTFlash Flood WarningRNKRockingham, Stokes5 hr
May 28, 9:34 PM EDTFlash Flood WarningRNKCaswell5 hr
May 29, 1:39 PM EDTSpecial Weather StatementRNKAshe51 min
May 28, 8:19 PM EDTSpecial Weather StatementRNKCharlotte, Halifax56 min
May 28, 8:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Henry, Pittsylvania, City of Danville66 min
May 29, 3:31 PM EDTSpecial Weather StatementRNKBath59 min
May 29, 4:24 PM EDTSpecial Weather StatementRNKRockbridge66 min

Nearby

Flash Flood Warnings in North Carolina, 2010Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.